New Mexico, 2010Flash Flood in New Mexico, June 30, 2010
June 30, 2010 · NWS MAF · 1 event in 1 county or zone
Deep moisture in place across southeast New Mexico combined with weak upper level disturbances and surface boundaries to produce scattered thunderstorms during the early morning hours. Due to the slow movement of the thunderstorms and unseasonably high atmospheric moisture content, flash flooding accompanied some of the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture in place across southeast New Mexico combined with weak upper level disturbances and surface boundaries to produce scattered thunderstorms during the early morning hours. Due to the slow movement of the thunderstorms and unseasonably high atmospheric moisture content, flash flooding accompanied some of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 30, 4:11 AM MST, 34 minutes earlier.
Area forecast discussion, Jun 30, 4:11 AM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 AM CDT WED JUN 30 2010
.DISCUSSION...
LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT
SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY. MVFR CEILINGS AND
VISIBILITIES...IF NOT IFR CEILINGS AND VISIBILITIES...WILL AFFECT
ALL THE TAF SITES THIS MORNING. MVFR CONDITIONS COULD ALSO AFFECT
MOST SITES THROUGH THE AFTERNOON DUE TO HEAVY RAINFALL WITH SOME OF
THE SHOWERS AND STORMS. HAVE INCLUDED THESE LOWER CONDITIONS...
ALONG WITH TEMPO GROUPS FOR THUNDERS AT ALL SITES. LOW END VFR
CONDITIONS WILL LIKELY PREVAIL THIS AFTERNOON THOUGH AND LAST THROUGH
THE EVENING. CARLSBAD...PECOS AND FORT STOCKING APPEAR TO BE THE
MOST LIKELY SITES TO HAVE MVFR CONDITIONS THIS EVENING AS THE
EMPHASIS FOR SHOWERS...STORMS AND HEAVY RAINFALL SHIFTS TO
THE WEST BY THEN. 67
&&
.PREV DISCUSSION... /ISSUED 501 AM CDT WED JUN 30 2010/
DISCUSSION...
MOIST EASTERLY FLOW PERSISTS ACROSS SOUTHEAST NEW MEXICO AND WEST
TEXAS EARLY THIS MORNING. AN UPPER LEVEL RIDGE OF HIGH PRESSURE
REMAINS IN PLACE ACROSS THE CENTRAL CONUS...WHILE NOW HURRICANE ALEX
IS SLOWLY PUSHING WEST/NORTHWESTWARD ACROSS THE WESTERN GULF OF
MEXICO. WSR-88D IMAGERY SHOWS NUMEROUS SHOWERS AND THUNDERSTORMS
PUSHING WESTWARD ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE
GUADALUPE MOUNTAINS AND UPPER TRANS PECOS REGION...WHILE OTHER
ISOLATED TO SCATTERED SHOWERS CONTINUE TO DEVELOP ACROSS THE PERMIAN
BASIN.
DEEP MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION TODAY...WITH
PRECIPITABLE WATER VALUES RUNNING BETWEEN 1.5 AND 2 INCHES. MINOR
PERTURBATIONS IN THE FLOW ALOFT...COMBINED WITH SEVERAL SURFACE
BOUNDARIES...AND THE DEEP LAYER MOIST AXIS IN PLACE ACROSS THE
REGION SHOULD CONTINUE TO SUPPORT THE DEVELOPMENT OF SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY. THE KMAF
WSR-88D STORM TOTAL PRECIPITATION PRODUCT SHOWS THAT MANY LOCATIONS
ACROSS THE PERMIAN BASIN AND TRANS PECOS REGION HAVE RECEIVED 1 TO 3
INCHES OF RAIN THE PAST FEW DAYS. A DAILY RECORD RAINFALL OF 2.61
INCHES WAS SET AT THE MIDLAND INTERNATIONAL AIRPORT YESTERDAY. FLASH
FLOODING WAS REPORTED IN MIDLAND...ODESSA AND BIG SPRING YESTERDAY
MORNING...AND ADDITIONAL NUMEROUS THUNDERSTORM DEVELOPMENT WILL
SUPPORT THE POTENTIAL FOR ADDITIONAL FLASH FLOODING TODAY. WE HAVE
ISSUED A FLASH FLOOD WATCH FOR MUCH OF THE PERMIAN BASIN AND THE
TRANS PECOS REGION THROUGH EARLY THIS EVENING. WITH QUITE A BIT OF
CLOUD COVER IN PLACE TODAY...ALONG WITH THE PRECIPITATION...HIGH
TEMPERATURES SHOULD REMAIN WELL BELOW NORMAL. SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD CONTINUE ACROSS MOST OF THE REGION TONIGHT...AS
DEEP LAYER MOISTURE PERSISTS ACROSS THE REGION...AND A SOMEWHAT
DIFFLUENT FLOW PATTERN DEVELOPS BETWEEN THE EASTWARD MOVING RIDGE
ACROSS THE CENTRAL PLAINS...AND THE LANDFALLING HURRICANE ALEX
ACROSS THE NORTHEASTERN MEXICAN COAST LATE TONIGHT.
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
THE REGION THROUGH THIS WEEKEND. THE UPPER LEVEL RIDGE OF HIGH
PRESSURE IS EXPECTED TO REMAIN ENTRENCHED ACROSS THE UPPER
MIDWEST/GREAT LAKES REGION LATE THIS WEEK INTO THIS WEEKEND. MEDIUM
RANGE MODELS ALSO CONTINUE TO SHOW DEEP MOISTURE ACROSS MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO THROUGH LATE THIS WEEK. TO COMPLICATE
MATTERS...REMNANT MOISTURE FROM ALEX MAY LIFT NORTHEASTWARD TOWARD
THE REGION LATE THIS WEEK INTO THE WEEKEND AS SOUTHWESTERLY FLOW
ALOFT INCREASES ACROSS THE DESERT SOUTHWEST AND ROCKY MOUNTAINS
COURTESY OF A DEEPENING TROUGH OVER THE NORTHWESTERN CONUS. WE HAVE
INCREASED POPS TO THE CHANCE CATEGORY ACROSS MOST LOCATIONS THROUGH
THE WEEKEND. FLASH FLOODING CONCERNS MAY CONTINUE...OR POTENTIALLY
INCREASE INTO THIS WEEKEND...ESPECIALLY IF THE REMNANT TROPICAL
MOISTURE MAKES ITS WAY INTO THE FORECAST AREA. TEMPERATURES SHOULD
HOLD BELOW NORMAL THROUGH THE EXTENDED TIME FRAME.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...CRANE...ECTOR...GLASSCOCK...HOWARD...LOVING...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
COUNTY AND UPPER TRANS PECOS...TERRELL...UPTON...WARD...
WINKLER.
&&
21/67Hazardous weather outlook, Jun 30, 2:15 AM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 AM CDT WED JUN 30 2010
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
415 AM CDT WED JUN 30 2010 /315 AM MDT WED JUN 30 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND STORMS ARE EXPECTED TODAY AND TONIGHT OVER ALL
BUT PORTIONS OF THE WESTERN LOW ROLLING PLAINS AND THE PRESIDIO
VALLEY WHERE MORE SCATTERED ACTIVITY IS FORECAST. HEAVY RAINFALL
WILL BE POSSIBLE ALONG AND EAST OF AN ANDREWS...ORLA AND BALMORHEA
LINE TODAY...AND SINCE MANY LOCATIONS HAVE HAD HEAVY RAINFALL OVER
THE LAST DAY OR SO IN THESE AREAS...A FLASH FLOOD WATCH WILL BE IN
EFFECT TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
THURSDAY...WITH THE BEST CHANCE OF RAIN OVER THE LOWER TRANS PECOS.
HEAVY RAINFALL WILL ALSO BE POSSIBLE...SO AT LEAST LOCALIZED FLASH
FLOODING WILL BE POSSIBLE.
RAIN CHANCES WILL CONTINUE INTO THE WEEKEND AS THE REMNANTS OF
HURRICANE ALEX MOVE NEAR THE REGION AND BRING A STEADY SUPPLY OF
TROPICAL MOISTURE INTO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Eddy
- When
- June 30, 4:45 AM MST to 5:30 AM MST
- Where
- Eddy County, 5.31 mi NW of Lakewood to 2.97 mi W of Lakewood
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.677, -104.442
The public reported 2 feet of water over the intersection of SH 137 and US 285, about 18 miles west northwest of Carlsbad, NM.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Montana, June 30, 2010$60 million · 2.75 in hail · 10 events
- Tornadoes and Tropical Storm in Texas, June 30, 2010$10 million · EF0 · 12 events
- Damaging Winds in North Dakota, June 30, 2010$123,000 · 64 kt wind · 10 events
- Damaging Winds in Wyoming, June 30, 2010$64,000 · 65 kt wind · 6 events
- Hail and Damaging Winds in Wyoming, June 30, 2010$20,000 · 2.5 in hail · 4 events
- Tornadoes and Tropical Storm in Texas, June 30, 2010EF0 · 12 events
- Lightning Strike in Florida, June 30, 20101 injured · 1 event
- Lightning Strike in Wyoming, June 30, 20101 injured · 1 event
- Hail in Montana, June 30, 20101 in hail · 3 events
- Flash Flooding in North Carolina, June 30, 20102 events
- Flash Flood and Coastal Flood in Mississippi, June 30, 20102 events
- Hail in Wyoming, June 30, 20101 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241156.